Alert archive / Virginia / Flash Flood Warnings in 2006

Flash Flood Warning 29, NWS Blacksburg, VA

July 21, 2006Bedford County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 21, 2006, 6:42 PM EDT for Bedford County, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2006, 6:42 PM EDT (22:42 UTC)
Expired
Jul 21, 2006, 9:45 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Bedford County, VA

The radar

The Roanoke radar (KFCX), 76 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 6:45 PM EDTFLASH FLOODBedford City, VACREEK OVERFLOWING INTO SHOPPING CENTER. SEVERAL ROADS IN LOW LYING AREAS CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 212243
FFWRNK
VAC019-515-220145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 PM EDT FRI JUL 21 2006

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF BEDFORD IN SOUTH CENTRAL VIRGINIA
  CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 945 PM EDT

* AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR BEDFORD CITY...MOVING EAST
  AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GOODE.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. REMEMBER TURN AROUND...DONT DROWN.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3741 7960 3723 7960 3719 7938 3735 7929

$$

PH
3 follow-up statements
000 
WGUS71 KRNK 212340
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
735 PM EDT FRI JUL 21 2006

VAC019-515-220145-
CITY OF BEDFORD VA-BEDFORD VA-
735 PM EDT FRI JUL 21 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR 
CENTRAL BEDFORD COUNTY AND THE CITY OF BEDFORD...

AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
HEAVY RAIN HAD MOVED OUT OF THE CITY OF BEDFORD. HOWEVER NUMEROUS 
STREETS WERE CLOSED DOWNTOWN DUE TO HIGH WATER AND AT LEAST ONE 
CREEK WITHIN THE CITY HAD OVERFLOWED ITS BANKS FLOODING A PORTION OF 
A SHOPPING CENTER. 

WATER LEVELS MAY REMAIN HIGH WITHIN AND NEAR THE CITY THROUGH MID 
EVENING.  DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR 
CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3741 7960 3723 7960 3719 7938 3735 7929

$$

JDS
000 
WGUS71 KRNK 220100
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
859 PM EDT FRI JUL 21 2006

VAC019-515-220145-
CITY OF BEDFORD VA-BEDFORD VA-
859 PM EDT FRI JUL 21 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR 
CENTRAL BEDFORD COUNTY AND THE CITY OF BEDFORD...

AT 853 PM EDT...RADAR INDICATED THAT RAINFALL WAS NOT AN IMMEDIATE 
THREAT TO THE BEDFORD CITY AREA AND FLOOD WATERS WILL CONTINUE TO 
RECEDE.  HOWEVER A FEW ROADS REMAINED CLOSED DUE TO HIGH WATER 
WITHIN THE CITY. USE CAUTION IF TRAVELING THROUGH THE BEDFORD CITY 
AREA THIS EVENING.

LAT...LON 3737 7958 3727 7958 3728 7947 3737 7947

$$

JDS
000 
WGUS71 KRNK 220140 AAA
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
940 PM EDT FRI JUL 21 2006

VAC019-515-220145-
CITY OF BEDFORD VA-BEDFORD VA-
940 PM EDT FRI JUL 21 2006

...THE FLASH FLOOD WARNING FOR CENTRAL BEDFORD COUNTY AND THE CITY 
OF BEDFORD WILL EXPIRE AT 945 PM EDT...

THE FLASH FLOOD WARNING FOR CENTRAL BEDFORD COUNTY AND THE CITY OF 
BEDFORD WILL EXPIRE AT 945 PM EDT.

LAT...LON 3737 7958 3727 7958 3728 7947 3737 7947

$$

RCS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:06 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 21, 3:06 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT FRI JUL 21 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...

MAIN CONCERN IS POTENTIAL FOR SEVERE WEATHER TOMORROW ALONG WITH
HEAVY RAINFALL. LATE MORNING ANALYSIS SHOWED FRONTAL BOUNDARY MAKING
SMALL PROGRESS FROM CENTRAL PENNSYLVANIA BACK THROUGH SOUTHERN
MISSOURI...WITH IMPRESSIVE UPR WAVE DIVING THRU EASTERN NEBRASKA AND
HELPING SUSTAIN OVERNIGHT MCS ACTIVITY IN THE MIDWEST. PLENTY OF
DEBRIS CLDS ACRS THE AREA TODAY HELPING HINDER HEATING TO SOME
DEGREE. HOWERVER...CONVECTION SLOWLY DEVELOPING MAINLY ACROSS THE
HIGHLANDS/SRN SHENANDOAH VALLEY WHERE MORE HEATING HAS OCCURRED.
EXPECT THIS TREND TO CONTINUE WITH ADDITIONAL TSRA GRADUALLY
TRANSLATING OFF THE MOUNTAINS AND INTO EASTERN SECTIONS LATER.
HOWEVER LEE TROF APPEARS QUITE WEAK AND GIVEN ONLY WEAK FOCUS ALOFT
THINK CAN KEEP LIKELY POPS WESTERN SLOPES AND PORTIONS OF THE EAST
PENDING HOW ORGANIZED CONVECTION GETS IN THE NEXT COUPLE OF HOURS.
OTHERWISE WILL GO WITH HIGH CHANCE POPS THIS EVENING AND THEN CUT
BACK TO LOW POPS OVERNIGHT AS AREAS SLIDES IN BETWEEN UPPER ENERGY
FOR A WHILE LATER.

NEXT STRONG S/W WILL SHARPEN 5H TROF SAT AS THE ASSOCIATED COLD
FRONT APPROACHES FROM THE NW BY LATE AFTERNOON. HIGH PWATS AND GOOD
SHOT OF UVM SUPPORT HIGH LIKELY POPS BY AFTERNOON ESPCLY WEST IN
ADVANCE OF PASSING VORT TAIL. HOWEVER TIMING MAKING FOR DIFFS IN
MORE SIG SEVERE WX EVENT PER MORE HEATING LIKE THE GFS OR HEAVY RAIN
IF UPSTREAM MCS ARRIVES SOONER. FOR NOW WILL KEEP OVERALL LIKELY
POPS GOING AND BUMP TEMPS UP JUST A LITTLE SINCE MOS HAS BEEN TOO
COOL OF LATE WITH HIGHS.

BOUNDARY TO THE NORTHWEST WAITING FOR SFC WAVE PARTIALLY DRIVEN BY
ADDITIONAL MCS DEVELOPMENT OVERNIGHT TO KICK IT SOUTHWARD BY
MORNING. FEEL GFS DEPICTION OF STRONG WAVE MAY BE A BIT OVERDONE BY
CONVECTIVE FEEDBACK...HOWEVER STILL EXPECT BOUNDARY TO MAKE ITS
APPROACH TOMORROW AFTN. BY THIS TIME...MUCH BETTER DYNAMICS IN PLACE
WITH BROAD REGION OF 30 TO 40 KTS OF DEEP SHEAR OVERSPREADING THE
AREA AND FCST RAOBS INDICATING 1500 TO 2500 J/KG CAPE VALUES.
OVERALL LAPSE RATES NOT OVERLY IMPRESSIVE BUT STRENGTH OF WAVE
COMBINED WITH TIME OF ARRIVAL DOES WARRANT SOME CONCERN IF HEATING
CAN OCCUR.

NOW APPEARS FRONT WILL GET SHUNTED EAST FASTER ON SUNDAY AS POTENT
AND UNSEASONABLY STRONG UPR WAVE PLOWS EAST...HOWEVER WILL HANG ONTO
BETTER POPS ACRS THE SOUTHEAST THRU MUCH OF THE DAY GIVEN PROXIMITY
TO DEPARTING FRONT. SFC HIGH BRIEFLY TAKES OVER THROUGH THE END OF
THE PERIOD AS FRONT BEGINS TO WASH OUT ALONG THE COAST.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...

FRONTAL BOUNDARY AFFECTING THE REGION IN THE SHORT TERM SHOULD
CONTINUE TO WASH OUT ALONG THE COAST...ALLOWING INFLUX OF MOISTURE
BACK TO THE AREA. LATEST GFS/ECMWF/CANADIAN RUNS ALONG WITH ENSEMBLE
MEMBERS CONTINUE TO DEPICT BROAD WEAK TROUGHING ACRS THE EASTERN
THIRD OF THE COUNTRY THRU MUCH OF THE PERIOD. THIS IN COMBO WITH
CLASSIC BERMUDA HIGH SETUP SHOULD PROVIDE WARM (BUT NOT OVERLY HOT)
AND RATHER HUMID CONDITIONS ALONG WITH MAINLY DIURNAL CHANCES FOR
SCATTERED CONVECTION. HAVE PRIMARILY FOLLOWED HPC GUIDANCE
THROUGHOUT THE PERIOD...ALTHOUGH HAVE TWEAKED POPS TO SHOW A MORE
CLASSIC DIURNAL CURVE TYPICAL FOR THIS TIME OF YEAR.

&&

.AVIATION...

CLOUDS LIMITING SHRA/TSRA ATTM BUT APPEARS COVERAGE WILL INCREASE
AFTER 18Z-20Z ESPCLY MOUNTAINS AS DEEPER INSTABILITY DEVELOPS.
THUS WILL INCLUDE PREVAILING OR TEMPO MENTION EARLY ON SINCE EXPECT
COVERAGE TO FILL IN BY LATE AFTERNOON OTRW VFR. COLD FRONT AND NEXT
STRONGER S/W APPROACH FROM THE NW OVERNIGHT INTO SATURDAY
MORNING. EXPECT MAY SEE A LULL IN CONVECTION LATE TONIGHT BETWEEN
WAVES BEFORE NEXT UPSTREAM MCS SPILLS CONVECTION BACK INTO THE NW
TOWARD MORNING. IN BETWEEN APPEARS MORE FOG/HAZE AROUND WITH
MAINLY MVFR LEVEL VSBYS/CEILINGS. DEEPER PRE-FRONTAL RH SHOULD
ARRIVE SAT MAKING FOR MORE WIDESPREAD SHRA/TSRA ESPCLY DURING THE
AFTERNOON.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

SHORT TERM...JH/LAWRENCE
LONG TERM...LAWRENCE
AVIATION...JH
Hazardous weather outlook, Jul 21, 3:30 PM EDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT FRI JUL 21 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-221200-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
330 PM EDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE
EVENING HOURS. A FEW OF THESE STORMS COULD BECOME SEVERE AND
PRODUCE STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND
EVENING AS A COLD FRONT APPROACHES THE AREA. THE DEGREE OF
INSTABILITY TOMORROW REMAINS IN QUESTION...HOWEVER IF THE AREA
SEES SUFFICIENT SUNSHINE...ANY STORMS THAT DEVELOP WILL HAVE THE
POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...VERY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER THIS
EVENING. WIDESPREAD SPOTTER ACTIVATION MAY BE NEEDED TOMORROW.

LAWRENCE

In the hours before

Local storm report, Jul 21, 5:55 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     3 E BUCHANAN            37.52N 79.63W
07/21/2006                   BOTETOURT          VA   PUBLIC

            TREES DOWN ON JENNINGS CREEK RD.

&&

HYSELL
Local storm report, Jul 21, 6:01 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             BEDFORD CITY            37.34N 79.52W
07/21/2006  E0.88 INCH       CITY OF BEDFORD    VA   PUBLIC

&&

HYSELL
Local storm report, Jul 21, 6:05 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             BEDFORD CITY            37.34N 79.52W
07/21/2006  E0.75 INCH       CITY OF BEDFORD    VA   PUBLIC

&&

HYSELL
Local storm report, Jul 21, 6:17 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
617 PM EDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     6 N THAXTON             37.44N 79.63W
07/21/2006                   BEDFORD            VA   PUBLIC

            SEVERAL LARGE TREE LIMBS DOWN AT PEAKS OF OTTER.

&&

HYSELL
Local storm report, Jul 21, 6:24 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
624 PM EDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             BEDFORD CITY            37.34N 79.52W
07/21/2006  E1.00 INCH       CITY OF BEDFORD    VA   PUBLIC

            CONTINOUS HAIL SINCE 601 PM

&&

RMG
Local storm report, Jul 21, 6:32 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND DMG     BEDFORD CITY            37.34N 79.52W
07/21/2006                   CITY OF BEDFORD    VA   PUBLIC

            LARGE LIMBS AND POWER LINES DOWN

&&

RMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:54 PM EDTSevere Thunderstorm WarningRNKAmherst59 min
Jul 21, 3:49 PM EDTSevere Thunderstorm WarningRNKBotetourt56 min
Jul 21, 4:17 PM EDTSevere Thunderstorm WarningRNKBedford58 min
Jul 21, 5:54 PM EDTSevere Thunderstorm WarningRNKBedford81 min

Nearby

Flash Flood Warnings in Virginia, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.